There are several factors that can increase a person’s risk of overdosing. They include:
- Using drugs alone, when there is nobody available to help
- Changes in tolerance from not using or using less. This happens after being in jail, detox, or following a period of abstinence.
- Changes in quality or purity of street heroin and fentanyl
- Mixing opioids with other drugs such as alcohol or benzodiazepines, a.k.a. benzos. Benzos include Klonopin, Xanax, Ativan, Valium, Librium, and others.
- Having poor nutrition, a weak immune system, heart problems, or health issues such as unhealthy lungs from smoking, having HIV, Hepatitis C, or liver damage from drinking
- Surviving a past overdose
An overdose is a medical emergency
Calling 911 and getting medical help are critical in an overdose situation. If you witness an overdose, call 911 immediately. First, take a moment to familiarize yourself with the signs and symptoms of an opioid overdose. If you are ever in a situation where you witness an individual showing the signs and symptoms of an opioid overdose, it is important that you call 911. When you call 911:
Get involved in efforts to address the opioid overdose epidemic. There are a wide range of opportunities:
- Find out what efforts to prevent opioid overdoses are occurring in your local community and reach out to organizations and coalitions working on these issues to see how you can help
- Connect with your local Massachusetts Opioid Abuse Prevention Collaborative (MOAPC). There are MOAPC clusters across the state. Learn more here.